Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 242, NWS North Platte, NE

July 29, 2003Deuel County, Garden County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 29, 2003, 2:12 PM MDT for Deuel County, Garden County, Nebraska. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2003, 2:12 PM MDT (20:12 UTC)
Expired
Jul 29, 2003, 3:15 PM MDT
In force
63 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Deuel County, NE, Garden County, NE

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2003-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KLBF 292012
SVRLBF
NEC049-069-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
211 PM MDT TUE JUL 29 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN GARDEN COUNTY IN THE PANHANDLE OF NEBRASKA
  DEUEL COUNTY IN THE PANHANDLE OF NEBRASKA

* UNTIL 315 PM MDT

* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 6 MILES NORTH OF
  CHAPPELL...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAPPELL AROUND 240 PM MDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4135 10215 4133 10264 4101 10259 4100 10208

$$

DDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 2:15 AM MDT, 11 hours 57 minutes earlier.

Area forecast discussion, Jul 29, 2:15 AM MDT, 11 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
315 AM CDT TUE JUL 29 2003

FOCUS OF FORECAST PRECIPITATION TODAY AND WEDNESDAY.

H5 HIGH PRESSURE CENTERED OVER GREAT BASIN WITH TROUGH OVER THE
EASTERN CONUS. WATER VAPOR HAS NEXT SYSTEM OVER THE WESTERN
PROVINCES OF CANADA POISED TO DROP INTO THE NORTHERN PLAINS TONIGHT.

AT THE SURFACE WEAK HIGH PRESSURE CENTERED OVER NEBRASKA.

IN WATER VAPOR WAVE SEEN OVER NORTHEAST WYOMING WILL BE MOVING EAST
OVER NIGHT AND PHASE WITH UPPER LEVEL SYSTEM TODAY.

AGAIN TONIGHT MODELS SEEM TO BE IN FAIR AGREEMENT WITH UPPER AIR
PATTERN THROUGH 84HRS WITH ETA HAVING SLIGHTLY HIGHER HEIGHTS OVER
FORECAST AREA AND GFS BRINGING DEEPER...STRONGER...LOW INTO GREAT
LAKES REGION.

SURFACE FEATURES ALL OVER THE PLACE. THE ETA IS FASTER WITH BRINGING
SYSTEM THROUGH TODAY. WILL USE A BLEND OF BOTH MODELS.

TODAY WITH TROUGH SLIDING ACROSS NORTHERN TIER AND WAVE OVER
NORTHEAST WYOMING WILL KEEP SLIGHT CHANCE SOUTH AND CHANCE NORTHEAST
FOR THIS AFTERNOON. BEST DIVERGENCE ALOFT OVER NORTHEAST
ZONES...ALONG WITH 250MB JET STREAK DIVING INTO AREA. MOST ENERGY
CONFINED TO NORTHEAST ZONES. FAIRLY FAST MOVING SYSTEM SHOULD CLEAR
MOST OF FORECAST AREA BY 6Z. PWS HAVE DRIED OUT CONSIDERABLY BUT
BEST LOW LEVEL MOISTURE ALSO OVER NORTHEAST ZONES.

WEDNESDAY GOOD SUBSIDENCE BEHIND SYSTEM WITH FRONT STALLING OUT OVER
KANSAS AND TRAILING OFF TO THE NORTHWEST INTO THE EASTERN PLAINS OF
COLORADO AND WYOMING. WILL TAKE MENTION OF PRECIPITATION OUT OF THE
FORECAST.

WEDNESDAY NIGHT AS NEXT BIT OF ENERGY CARTWHEELS AROUND UPPER LOW
OVER MINNESOTA  ANOTHER SLIGHT CHANCE WITH BETTER DYNAMICS NORTHEAST
ZONES AGAIN AS VORT MAX...JET STREAK AND LOW LEVEL MOISTURE
CONCENTRATED IN THIS AREA.

REMAINDER OF EXTENDED ON TRACK.

.LBF...NONE.

POWER
Hazardous weather outlook, Jul 29, 10:42 AM MDT, 3 hours 30 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-301030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1142 AM CDT TUE JUL 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON INTO
TONIGHT ACROSS THE OUTLOOK AREA. ISOLATED THUNDERSTORMS MAY
INITIALLY FORM ACROSS THE NORTHWEST ALONG EXISTING BOUNDARIES LAID
OUT BY MORNING CONVECTION IN THE PANHANDLE. A COLD FRONT THEN ENTERS
THE NORTHWEST WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TO FORM
GENERALLY NORTHEAST OF A LINE FROM CODY IN CHERRY COUNTY...TO
THEDORD IN THOMAS COUNTY...DUNNING IN BLAINE COUNTY...AND SARGENT IN
CUSTER COUNTY.

THIS AFTERNOON THE COLD FRONT WILL DRIVE SOUTHEAST WITH THE GREATEST
INSTABILITY TO EXIST ACROSS THE NORTH CENTRAL FOR SCATTERED
THUNDERSTORM DEVELOPMENT. AS THE UPPER LEVEL DISTURBANCES MOVE
SOUTHEAST...LOW LEVEL INSTABILITY...ADEQUATE LOW LEVEL MOISTURE AND
DECENT MID LEVEL SHEAR WILL RESULT WITH THUNDERSTORMS...SOME ON THE
SEVERE SIDE TO PRODUCE LARGE HAIL AND DAMAGING WINDS INTO THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED AT THIS TIME THROUGH
MONDAY. AN UPPER LEVEL LOW OVER THE GREAT LAKES REGION WILL ROTATE
SLOWLY EAST THROUGH MONDAY...AS THE UPPER RIDGE REMAINS ANCHORED
OVER THE DESERT SOUTHWEST. A WEAK FRONTAL BOUNDARY WILL SLIDE SOUTH
THROUGH THE PLAINS LATE THURSDAY INTO FRIDAY...THEN THE BOUNDARY
BACKING WEST TO OVER THE HIGH PLAINS FOR THE WEEKEND. UPPER LEVEL
DISTURBANCES MOVING SOUTHEAST INTO THE PLAINS DURING THIS PERIOD
WILL RESULT IN A SLIGHT CHANCE FOR THUNDERSTORM DEVELOPMENT ALONG
AND NEAR THE BOUNDARIES THURSDAY NIGHT THROUGH MONDAY. MOISTURE WILL
BE LIMITED IN THE NORTHWEST FLOW WITH CONVECTION THAT DOES FORM TO
BE HIGH BASED...PRODUCING MORE WIND THAN RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTH CENTRAL THIS
AFTERNOON AND EVENING.

TLK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 10:37 AM MDTSevere Thunderstorm WarningLBFSheridan53 min
Jul 29, 4:13 PM MDTSevere Thunderstorm WarningLBFCherry32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.